7 Reasons Why You’re Spotting While On Birth Control

Andrew Zaeh for Bustle

When you're on the birth control pill, you usually assume your period will come exactly when scheduled during that window of placebo pills. So when you see some bleeding in the middle of the pack, it can be confusing. There are a number of reasons why you could be spotting on birth control, and although it can be a nuisance to deal with bleeding, it isn't always necessarily cause for alarm. Although some spotting can indicate a health issue, other times, that breakthrough bleeding could just indicate some fluctuation in your hormones.

"Birth control pills or OCPs are a safe and effective form of contraception," OB/GYN and reproductive endocrinologist Dr. Cynthia Murdock of RMA of Connecticut, tells Bustle. "But one common and annoying side effect is spotting in between normal menstrual cycles known as breakthrough bleeding. The good news is that in most cases breakthrough bleeding is a result of hormonal shifts and can be treated with time and a little patience."

Spotting during the first few months of birth control as your body adjusts is perfectly common, but when in doubt, it's best to see your OB/GYN, who can help you pinpoint the cause of your irregular bleeding. Here are seven reasons that could explain why you're spotting while on birth control, according to experts.

1Your Body Is Adjusting

Andrew Zaeh for Bustle

The most common reason for spotting on birth control, especially if you just started taking the pill, is just your uterine lining adjusting to the new hormones. "Breakthrough bleeding is commonly seen during the first three months starting the pill," says Dr. Murdock. "In this situation, it is best to just continue and give your body a chance to adjust to the hormones. If bleeding continues after three months, talk to you doctor about making a change."

2Hormonal Imbalance

Andrew Zaeh for Bustle

Bleeding can also indicate that your hormones are off for another reason, such as a greater health issue. "Hormonal imbalance in conditions such as Polycystic Ovarian Syndrome (PCOS) can also cause spotting if the dose in the pill is too low," OB/GYN Dr. Adeeti Gupta, tells Bustle. "Sometimes it takes a while for us to get to the right dose to adjust to your hormonal rhythm."

3Endometrial Polyps

Andrew Zaeh for Bustle

Bleeding can also be a sign of endometrial polyps, which are tissue growths in the uterine lining. "Polyps in the uterine cavity can lead to unpredictable spotting as well," says Dr. Gupta. "Sometimes women can have spotting after sex as well, which can indicate a polyp." In most cases these polyps are not cause for alarm, but in rare cases they may indicate cancer. If you have other symptoms like heavy bleeding, talk to your doctor about it.

4Fibroids

Andrew Zaeh for Bustle

Breakthrough bleeding can also indicate fibroids, another type of growth in the uterus, depending on where it is located. "Only if the fibroid is sitting in the uterine cavity then it can cause unpredictable bleeding or spotting," says Dr. Gupta. "Not all fibroids cause spotting. In fact, birth control pills are the treatment for heavy bleeding from fibroids." Fibroids are typically noncancerous as well, but if you notice pain in addition to the spotting, speak with your doctor.

5Cervical Infection

Andrew Zaeh for Bustle

Continuous spotting can occur as a result of an infection, such as an STI. "Sometimes cervical infection by chlamydia can also show up as spotting, so please get checked," says Dr. Gupta. Infections such as chlamydia or gonorrhea can cause inflammation in the uterus, which can lead to bleeding.

6Missed Pill

Andrew Zaeh for Bustle

Sometimes, the reason for spotting is as simple as a missed pill or late pill. "Make sure you are taking your pills daily at the same time," says Dr. Murdock. When you miss a pill, the uterine lining begins to shed, which could lead to breakthrough bleeding.

7Medications

Andrew Zaeh for Bustle

There are also certain medications that can interfere with birth control pills. "Make sure you discuss all the medications you are taking, including any vitamins, supplements, or herbs with your doctor," says Dr. Murdock. Some medications that can mess with the pill include certain antibiotics, anti-HIV drugs, anti-fungal medications, anti-seizure drugs, and some herbal remedies.

Some breakthrough bleeding is common and can happen when on the pill, but see a doctor if you experience spotting that seems abnormal.